Oregon, 2011

Heavy Snow in Oregon, February 19, 2011

February 19, 2011 · NWS BOI · 1 event in 1 county or zone

A deepening low pressure system moved into Southeastern Oregon on the 18th and early 19th leaving 4 to 6 inches of new snow across the area.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

A deepening low pressure system moved into Southeastern Oregon on the 18th and early 19th leaving 4 to 6 inches of new snow across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at Feb 19, 2:34 AM PST, 1 hour 26 minutes earlier.

Area forecast discussion, Feb 19, 2:34 AM PST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
334 AM MST SAT FEB 19 2011

.SHORT TERM...MAIN STORM IN CALIF AND NEVADA IS ADVANCING NORTH
INTO OREGON THIS MORNING...WEST OF WHERE IT WAS PROGGED.  SURFACE
LOW NOW PROGGED FROM NEAR WMC 12Z THIS MORNING...PAST TWF AROUND
20Z...TO NEAR ARCO 00Z.  THIS TRACK IS FURTHER NORTH AND WEST THAN
BEFORE AND SNOW WILL THEREFORE SPREAD FARTHER NORTH AND WEST THAN
BEFORE AS WELL.  PREVIOUSLY...OUR SRN ZONES WERE TARGETED FOR THE
MOST SNOW...NOW IT/S THE NORTHERN PART OF OUR OREGON ZONES TODAY
,,,AND IDAHO ZONES TONIGHT AND EARLY SUNDAY.  WE HAVE ADDED BAKER
COUNTY AND THE UPPER WEISER RIVER AREAS TO OUR WINTER WEATHER
ADVISORY.  WE HAVE DOWNGRADED THE WINTER STORM WARNING TO WINTER
WEATHER ADVISORY FOR THE OWYHEE MOUNTAINS AS LESS SNOW IS FORECAST
THERE NOW.  WINTER WEATHER ADVISORIES WILL LAST LONGEST IN THE
TREASURE VALLEY AND WESTERN MAGIC VALLEY ONLY BECAUSE ADVISORY
THRESHOLDS ARE LOWER THERE THAN IN OTHER ZONES. LATEST PROGS ARE
COOLER THAN BEFORE FOR THIS AFTERNOON IN IDAHO ZONES...NAM AND GFS
BUFR SOUNDINGS KEEP ALL AREAS 40F OR LOWER THIS AFTERNOON...THE
WARMEST PERIOD.  BOISE NOW EXPECTED TO DROP TO 32F AROUND 3-4 PM
MST...WHILE TWIN FALLS DROPS BELOW 32F AROUND 9 PM THIS EVENING...
AS COLD FRONT MOVES THROUGH.  WE MOVED UP THE START TIME FOR THE
WINTER WEATHER ADVISORY IN THE TREASURE VALLEY TO 5 PM THIS
AFTERNOON...PREVIOUSLY IT STARTED AT 9 PM THIS EVENING.  CLEARING
WEST TO EAST SUNDAY ALTHOUGH THE BOISE MOUNTAINS AND WEST CENTRAL
IDAHO MOUNTAINS WILL CONTINUE TO HAVE SNOW SHOWERS AND SEVERAL
MORE INCHES ACCUMULATION THROUGH SUNDAY.  THE WESTERN MAGIC VALLEY
AND SOUTHERN TWIN FALLS COUNTY WILL CLEAR ONLY LATE SUNDAY AND MAX
TEMPS WILL BE HELD DOWN THERE.

.LONG TERM...MONDAY THROUGH SATURDAY...THE LONGWAVE UPPER LEVEL
TROUGH CONTINUES TO DOMINATE THE WESTERN U.S. AS A SOUTHWESTWARD
EXTENSION OF THE HUDSON BAY VORTEX. MODELS ARE IN GOOD AGREEMENT
MONDAY THROUGH WEDNESDAY. DIFFERENCES INCREASE WEDNESDAY NIGHT
THROUGH SATURDAY WITH THE ECMWF HOLDING A POSITIVELY TILTED TROUGH
AXIS NORTHWEST OF OUR AREA...WITH THE TROUGH CENTER OFF THE
WASHINGTON COAST...WHILE THE GFS AND ITS ENSEMBLE MEAN PLACE THE
TROUGH OVER THE NORTHERN ROCKIES AND GREAT BASIN. THE CANADIAN IS IN
BETWEEN. THIS LEADS TO UNCERTAINTY ABOUT PRECIPITATION CHANCES LATER
IN THE WEEK. SO WE ARE TRENDING POPS DOWNWARD STARTING WEDNESDAY
NIGHT TO NEAR CLIMATOLOGY BY SATURDAY. TUESDAY NIGHT AND WEDNESDAY
APPEAR TO HAVE THE BEST CHANCES OF PRECIPITATION WITH THE JET AXIS
DIRECTLY OVER OUR AREA. TEMPERATURES SHOW A COOLING TREND THROUGH
THE PERIOD REFLECTING A DEEPENING OF THE TROUGH INDICATED BY THE
MAJORITY OF SOLUTIONS. FORECAST HIGHS AND LOWS RANGE FROM 4 TO 8
DEGREES BELOW NORMAL MONDAY AND TUESDAY DOWN TO AROUND 15 DEGREES
BELOW NORMAL FRIDAY AND SATURDAY.

&&

.AVIATION...LOOK FOR LOWERING CEILINGS FROM THE WEST AS A DEVELOPING
STORM APPROACHES OUR AREA. EARLY THIS MORNING MVFR CONDITIONS IN
SNOW HAD SPREAD INTO THE KBNO AND KBKE AREAS. THESE CONDITIONS WILL
CONTINUE TO OVERSPREAD SOUTHEAST OREGON AND SOUTHWEST/WEST CENTRAL
IDAHO TODAY. AFTER 00Z EXPECT MVFR/IFR SNOW IN MOST AREAS...THEN
GRADUAL IMPROVEMENT FROM THE WEST ON THE OREGON SIDE AFTER 06Z.
SURFACE WINDS WILL INCREASE TO 10-20 KTS FROM THE NORTHWEST TODAY.
WINDS ALOFT WILL BE SOUTHWEST UP TO 25 KTS AT 12K FEET MSL.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...WINTER WEATHER ADVISORY FROM 11 AM THIS MORNING TO 5 AM MST
       SUNDAY IDZ033.
     WINTER WEATHER ADVISORY FROM 5 PM THIS AFTERNOON TO 11 AM MST
       SUNDAY IDZ012-014.
     WINTER WEATHER ADVISORY UNTIL 5 AM MST SUNDAY IDZ015-029.
     WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 11 AM MST
       SUNDAY IDZ016.
OR...WINTER WEATHER ADVISORY UNTIL 10 PM PST THIS EVENING ORZ062.
     WINTER WEATHER ADVISORY FROM 5 PM THIS AFTERNOON TO 5 AM MST
       SUNDAY ORZ064.
     WINTER WEATHER ADVISORY UNTIL 11 PM MST /10 PM PST/ THIS
       EVENING ORZ061-063.
&&

WEATHER.GOV/BOISE

SHORT TERM...LC
LONG TERM....JT/CB
AVIATION.....JT
Hazardous weather outlook, Feb 18, 2:29 PM PST, 13 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
329 PM MST FRI FEB 18 2011

ORZ061-063-192230-
HARNEY COUNTY-MALHEUR COUNTY-
329 PM MST FRI FEB 18 2011 /229 PM PST FRI FEB 18 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
OREGON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A WINTER WEATHER ADVISORY FOR SNOW IS IN EFFECT SATURDAY 5 AM MST
/ 4 AM PST / THROUGH 11 PM MST / 10 PM PST/. PLEASE SEE THE
ADVISORY PRODUCT FOR MORE INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT ANY SIGNIFICANT WEATHER THROUGH ESTABLISHED
PROCEDURES.

IDZ029-192230-
OWYHEE MOUNTAINS-
329 PM MST FRI FEB 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IDAHO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A WINTER STORM WARNING IS IN EFFECT FROM 5 AM SATURDAY TO 5 AM MST
SUNDAY. PLEASE SEE THE WARNING PRODUCT FOR MORE INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT ANY SIGNIFICANT WEATHER THROUGH ESTABLISHED
PROCEDURES.

IDZ012-014-016-ORZ064-192230-
LOWER TREASURE VALLEY ID-UPPER TREASURE VALLEY-
WESTERN MAGIC VALLEY-LOWER TREASURE VALLEY OR-
329 PM MST FRI FEB 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO AND SOUTHEAST OREGON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A WINTER WEATHER ADVISORY FOR SNOW IS IN EFFECT FROM 9 PM SATURDAY
TO 5 AM MST SUNDAY. PLEASE SEE THE ADVISORY PRODUCT FOR MORE INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT ANY SIGNIFICANT WEATHER THROUGH ESTABLISHED
PROCEDURES.

IDZ015-192230-
SOUTHWEST HIGHLANDS-
329 PM MST FRI FEB 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IDAHO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A WINTER WEATHER ADVISORY FOR SNOW IS IN EFFECT FROM 5 AM SATURDAY
TO 5 AM MST SUNDAY. PLEASE SEE THE ADVISORY PRODUCT FOR MORE INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT ANY SIGNIFICANT WEATHER THROUGH ESTABLISHED
PROCEDURES.

IDZ011-013-028-030-033-ORZ062-192230-
WEST CENTRAL MOUNTAINS-BOISE MOUNTAINS-CAMAS PRAIRIE-
SOUTHERN TWIN FALLS COUNTY-UPPER WEISER RIVER-BAKER COUNTY-
329 PM MST FRI FEB 18 2011 /229 PM PST FRI FEB 18 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO...WEST CENTRAL IDAHO AND NORTHEAST
OREGON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Harney

When
February 19, 4:00 AM PST to 4:00 PM PST
Where
Harney forecast zone
Reported by
COOP Observer
Coordinates
43.064, -118.968 (the zone’s center; the record gives no point)

COOP observers reported 4 to 6 inches of new snow including 4 inches at Drewsey, 5 inches at the Northern Great Basin Experiment Station and 6 inches at Fields and Frenchglen.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2011Every state in 2011This day in weather historyWarnings in Oregon, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 284009.